Saturday, 13 April, 2024
HomeClinical MedicineSAHPRA flags fatal error linked to IV tranexamic acid

SAHPRA flags fatal error linked to IV tranexamic acid

The South African Health Products Regulatory Authority (SAHPRA) has issued a warning related to several cases worldwide where tranexamic acid has been administered intrathecally in error instead of local anaesthetic agent bupivacaine – with fatal consequences – urging a change in packaging, among other measures, to reduce the likelihood of confusion.

Postpartum haemorrhage is the third most common cause of death in obstetric practice in developing countries, and tranexamic acid is life-saving in such cases. For this reason, ampoules of tranexamic acid are routinely kept in obstetric units for emergency use.

Unfortunately, the ampoule packaging is similar to that of bupivacaine for spinal anaesthesia, and fatal cases of this substitution error have been described not just in South Africa but around the globe.

This problem has been recognised internationally, with articles published in Anaesthesia and the SA Medical Journal, among others, highlighting the issues.

Because of the similarity of the packaging ampoules of both drugs, and because these are frequently stored in obstetric units side-by-side, catastrophic substitution errors are inevitable, with recent cases heightening the level of concern.

There have also been alerts from WHO and the US FDA regarding tranexamic acid, but further measures are required to minimise the risk of this lethal medication error.

SAHPRA will urgently be engaging relevant industry partners on risk minimisation measures to mitigate risk.
Spinal anaesthesia for obstetrics is one of the most commonly performed procedures in South Africa. Given the life-saving nature of tranexamic acid, it is not reasonable to require its withdrawal from obstetric theatres.

While policies and systems can be initiated to make this kind of drug substitution error less common, it is essential that the packaging of tranexamic acid is changed to make these errors less likely.

All entities involved in obstetric anaesthesia, including hospital managers, pharmacists, nursing staff and anaesthetic practitioners, are urgently and cogently reminded of this potential hazard and that steps must be put in place to minimise the dangers.

A proposed inexpensive and quick-to-implement additional measure is to place a wrap-over warning tape on the snap-off end of the ampoule.

An urgent letter drawing attention to this potential catastrophe will be drawn up with the manufacturing companies and circulated. Further urgent regularity action, including a change in the packaging, an update to the professional information leaflet and a comprehensive risk management plan, is being considered.

Practitioners are asked to urgently draw the attention of all involved personnel to this very serious medication error and the steps available to prevent it.

Healthcare professionals are urged to report any adverse drug reactions (ADRs), or product quality problems to SAHPRA.

Study 1 details

Intrathecal tranexamic acid during spinal anaesthesia for caesarean delivery: A lethal drug error

D G Bishop, A C Lundgren, N F Moran, I Popov, J Moodley

Published in the SA Medical Journal on 31 October 2019

Abstract

The National Committee on Confidential Enquiries into Maternal Deaths recently received notification of a death in South Africa caused by inadvertent intrathecal administration of tranexamic acid (TXA). TXA is increasingly used during Casarean delivery following updated recommendations from the World Health Organisation in 2017. However, its greater availability has led to an international rise in drug errors during obstetric spinal anaesthesia. This case highlights a growing clinical risk, of which all operating theatre staff should be aware. Review of existing operating theatre drug handling practices is required in order to decrease this risk. Recommendations are made that aim to minimise drug errors associated with the use of this potentially life-saving intervention.

Study 2 details

Catastrophic drug errors involving tranexamic acid administered during spinal anaesthesia

S. Patel, B. Robertson, I. McConachie

Published in Anaesthesia on 15 April 2019

Summary

We have reviewed accidental spinal administration of tranexamic acid. We performed a MEDLINE search of cases of administration of tranexamic acid during epidural or spinal anaesthesia between 1960 and 2018. No reports of epidural administration were identified. We identified 21 cases of spinal tranexamic acid administration. Life-threatening neurological and/or cardiac complications, requiring resuscitation and/or intensive care, occurred in 20 patients; 10 patients died. We used a Human Factors Analysis Classification System model to analyse any contributing factors, and the reports were also assessed using four published recommendations for the reduction in neuraxial drug error. In 20 cases, ampoule error was the cause; in the last case a spinal catheter was mistaken for an intravenous catheter. All were classified as skill-based errors. Several human factors related to organisational policy; dispensing and storage of drugs and preparation for spinal anaesthesia tasks were present. All errors could have been prevented by implementing the four published recommendations.

 

Anaesthesia article – Catastrophic drug errors involving tranexamic acid administered during spinal anaesthesia (Open access)

 

SA Medical Journal article – Intrathecal tranexamic acid during spinal anaesthesia for caesarean delivery: A lethal drug error (Creative Commons Licence)

 

SAHPRA alert article – IV Tranexamic Acid – Administration Error Via The Intrathecal Route (Open access)

 

See more from MedicalBrief archives:

 

Tranexamic acid decreasing death risk from post-partum blood loss

 

Charity bails out KZN hospital with drugs

 

Widely available drug reduces head injury deaths by up to 20% — large trial

 

African study finds solution to reduce for childbirth-related haemorrhaging

 

 

 

MedicalBrief — our free weekly e-newsletter

We'd appreciate as much information as possible, however only an email address is required.